Minnesota, 2023

Heavy Snow in Minnesota, March 21 to 22, 2023

March 21 to 22, 2023 · NWS DLH · 7 events in 7 counties and zones

Low pressure moved across the region from the southwest on the 21st into the 22nd bringing snowfall of 4 to 7 inches across parts of northeastern Minnesota. Slightly higher amounts were reported along the North Shore of Lake Superior due to terrain and lake enhancement with up to around a foot received near Grand Marais.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Low pressure moved across the region from the southwest on the 21st into the 22nd bringing snowfall of 4 to 7 inches across parts of northeastern Minnesota. Slightly higher amounts were reported along the North Shore of Lake Superior due to terrain and lake enhancement with up to around a foot received near Grand Marais.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 21, 3:01 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 21, 3:01 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
401 PM CDT Tue Mar 21 2023

.DISCUSSION...(This evening through Monday)
Issued at 300 PM CDT Tue Mar 21 2023

Summary: A quick moving low pressure system will bring accumulating
snow and a wintry mix to the region today into Wednesday.
Accumulations will be highest along the North Shore above Two
Harbors and in far north-central MN. Expect snowfall rates late
tonight and early Wednesday morning to be moderate to heavy in the
aforementioned areas with rates of 1-1.5" per hour likely. Winter
Storm Warnings and Winter Weather Advisories remain in effect. High
pressure developing on Thursday will result in quiet weather for the
latter half of the week with warming temps. Additional precip
chances arrive late this weekend into early next week.

A potent shortwave will be propagating into the CWA this evening and
tonight. Accompanying this shortwave will be a sfc low pressure
system and an area of wintry precip. A narrow band of FGEN has been
lifting north across MN and WI this morning, producing a line of
enhanced reflectivity. The 12z sounding from KMPX revealed a
significant amount of dry air within the 850-500mb layer. Model
soundings from the CAMs show this dry layer being quickly moistened
as this narrow band of snow progresses through. Sfc obs just south
of the CWA confirm this, with snow reaching the ground this
afternoon. Expect a quick round of snow this afternoon ahead of the
main event tonight into tomorrow.

The bulk of accumulating snow from this mid-week system will be
occurring tonight into Wednesday morning. Dynamic forcing associated
with this system will be fairly strong, especially in far-north
central MN. Both omega and FGEN will be favorable within (as well as
above/below) the DGZ this evening into tonight. When combined with a
storm total QPF of around 0.5" and an average SLR of 13:1, this will
lead to accumulations of 6-8" in Koochiching County. Amounts will
decrease farther southeast of the far northwestern corner of the
CWA, where forcing will be less favorable and a wintry mix will
limit snow accumulations.

In addition to the heavy snow that will be synoptically forced in
far north-central MN, the North Shore will also see heavy snow
accumulations tonight into tomorrow morning as a result of more
mesoscale processes. Strong east-southeast flow will result in
orographic forcing along the higher terrain ridge of the North
Shore. Snow totals for the North Shore were slightly increased in
the update this afternoon, driven primarily by consistency in recent
runs of the HREF Probability Matched Mean. Expect accumulations of 7-
10" along the North Shore above Two Harbors, with lesser amounts of
3-6" occurring down into the Twin Ports. A significant lake-effect
snow component is unlikely from this system given the low delta-Ts
between the lake sfc and aloft.

Impact-wise, one primary concern within the areas of heaviest snow
will be heavy snowfall rates. The probability of exceeding 1" per
hour of snow from the HREF has a greater than 70% chance tonight
into early Wednesday morning. Expect areas of greater reduced
visibility tonight into tomorrow morning, primarily along the North
Shore. Maintained the winter weather headlines that were issued
earlier today, since the forecast is still on track for tonight. The
only change that was made to headlines this afternoon was the
issuance of a Winter Weather Advisory in the interior of Lake and
Cook Counties. This is due to the potential of 3-5 inches in the
half of the zone nearest to Lake Superior.

Expect wintry precip to come to an end across the CWA by Wednesday
afternoon. A system that will be moving to the south will be grazing
the far southeast corner of the CWA on Wednesday night, but
significant impacts are not expected. High pressure will be
developing on Thursday and lingering into Friday, leading to a quiet
end to the week. Temperatures will be on the rise, with highs in the
40s for most locations on Saturday. Global models indicate
additional wintry precip chances late this weekend into early next
week. However, uncertainty is still very high at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1258 PM CDT Tue Mar 21 2023

VFR conditions will be deteriorating as a quick-moving low pressure
system impacts the area later today and persists into tomorrow.
Flight category will be reducing to IFR and LIFR as snow and wintry
precip occurs. LIFR conditions will be most likely in INL, where
snowfall rates will be moderate to heavy tonight. Farther south,
snow will be mixing with rain, which will likely only lead to IFR
conditions in BRD and HYR. Expect gusty east winds to gradually veer
through the night, becoming westerly by Wednesday afternoon.

&&

.MARINE...
Issued at 401 PM CDT Tue Mar 21 2023

Breezy easterly winds will become southwesterly on Wednesday and
eventually westerly by Wednesday evening. Gusts up to 30 kt will
be common this evening, and isolated gale force gusts may be
possible at times. Winds may briefly weaken a bit as they switch
direction, but then speeds will increase again on Wednesday. A few
gale force gusts may be possible mainly along the outer Apostle
Islands on Wednesday. Small Craft Advisories are in effect through
Wednesday, and they may need to be extended into Wednesday night
as winds become northwesterly and may be slow to weaken. Some
lighter winds are anticipated on Thursday as high pressure moves
in.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  25  36  16  34 / 100  40   0   0
INL  19  32   9  33 / 100  60   0   0
BRD  27  33  14  33 / 100   0   0   0
HYR  29  39  19  38 / 100  40  10   0
ASX  28  40  20  36 / 100  40   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Storm Warning until 7 AM CDT Wednesday for MNZ010.

     Winter Weather Advisory until 7 AM CDT Wednesday for MNZ011-018-
     019-025-026-033-037.

     Winter Weather Advisory until 1 PM CDT Wednesday for MNZ012.

     Winter Storm Warning until 1 PM CDT Wednesday for MNZ020-021.

LS...Small Craft Advisory until 4 PM CDT Wednesday for LSZ140-141.

     Small Craft Advisory until 6 PM CDT Wednesday for LSZ142>148-150.

&&

DISCUSSION...Unruh
AVIATION...Unruh
MARINE...JDS
Hazardous weather outlook, Mar 21, 2:14 PM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
314 PM CDT Tue Mar 21 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
314 PM CDT Tue Mar 21 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Snow and a wintry mix of precipitation will continue to move south
to north into the Northland late this afternoon into tonight.
Snow is expected north of US 2 in Minnesota with a rain and snow
mix south of US 2 and over northwest Wisconsin. Snowfall will be
heaviest overnight and will create snow-covered and slippery roads
for the Wednesday morning commute. Snowfall rates will be heavy
at times, around an inch per hour. The North Shore is most likely
to see the heavy snowfall rates. Winter Weather Advisories and
Winter Storm Warnings are in effect for portions of northern
Minnesota. Please refer to the local forecast and Winter Weather
Messages for details specific to your area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Slippery and snow-covered roads are expected during the Wednesday
morning commute. Some additional snowfall is expected Wednesday
morning along the North Shore, from 1 to 4 inches, mainly around
Grand Marais to Grand Portage.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
tonight and Wednesday to the National Weather Service.

For the month of March we are actively recruiting for CoCoRaHS,
the Community Collaborative Rain, Hail, and Snow network. If you
would like to volunteer to become a regular reporter of rain hail
and snow, please visit https://www.cocorahs.org for more
information.

LSZ121-140>148-150-221130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
314 PM CDT Tue Mar 21 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Northeast winds of 15 to 25 knots with gusts to near 35 knots will
decrease and veer later tonight. Waves will continue to build and
the strong wind and waves will create hazardous conditions,
especially for smaller vessels. Please see the latest Small Craft
Advisory for the latest details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds will continue to veer to southwesterly on Wednesday and
will strengthen once again. The wind will veer to west then
northwest Wednesday night. Conditions will be hazardous,
especially to smaller vessels, through Wednesday night.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Lake

When
March 21, 5:00 PM CST to March 22, 9:00 AM CST
Where
Southern Lake forecast zone
Reported by
CoCoRaHS
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Snowfall totals were in the 4 to 6 inch range across the southern part of the county with a high report of 7.6 inches near Silver Bay.

Heavy Snow, Southern Itasca

When
March 21, 5:00 PM CST to March 22, 5:00 AM CST
Where
Southern Itasca forecast zone
Reported by
CoCoRaHS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Snowfall totals were in the 4 to 6 inch range across the southern part of the county with a high report of 7 inches near Blackberry.

Heavy Snow, Central St. Louis

When
March 21, 6:00 PM CST to March 22, 7:00 AM CST
Where
Central St. Louis forecast zone
Reported by
Public
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall totals were in the 4 to 6 inch range across the central part of the county with a high report of 7 inches near Hibbing.

Heavy Snow, Koochiching

When
March 21, 7:00 PM CST to March 22, 6:00 AM CST
Where
Koochiching forecast zone
Reported by
COOP Observer
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Snowfall totals were in the 4 to 6 inch range across the county with a high report of 6 inches just west of Kabetogama.

Heavy Snow, Northern Itasca

When
March 21, 7:00 PM CST to March 22, 6:00 AM CST
Where
Northern Itasca forecast zone
Reported by
CoCoRaHS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Snowfall totals were in the 4 to 6 inch range across the northern part of the county with a high report of 6.1 inches 13 miles north of Bovey.

Heavy Snow, Northern St. Louis

When
March 21, 8:00 PM CST to March 22, 6:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
COOP Observer
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall totals were in the 4 to 6 inch range across the county with a high report of 6 inches in Kabetogama.

Heavy Snow, Southern Cook

When
March 21, 8:00 PM CST to March 22, 11:00 AM CST
Where
Southern Cook forecast zone
Reported by
CoCoRaHS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Snowfall totals were in the 5 to 9 inch range across the southern part of the county with a high report of 12.1 inches just west of Grand Marais.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085570, 1085572, 1085569, 1085566, 1085568, 1085567, 1085571.